Rituximab (MabThera)

Hi it's the first time I've posted on here but everyone seems very helpful so here goes. I've been on methotrexate for about 4 years 25mg. At first I took hydroxychloraquin with it but the disease was still active so we tried various other things which made me ill so it was decided that I would have enbrel injections which was like a miracle for me. After 2 years on this I was diagnosed with breast cancer in February this year and was told I couldn't have enbrel anymore as it can cause the cancer to come back. I also had to come off methotrexate too until my wound healed. Well I sailed through my op and 4 weeks radiotherapy but am in agony now. I am waiting for tests to see if I can have Rituximab cos methotrexate alone is obviously not working for me plus I had a steroid injection to tide me over and that hasn't worked for me either when they have usually worked wonders. I saw my oncologist last week and she gave me the all clear for 12 months but then I said oh my rheumy says you have given permission for me to have Rituximab and she said yes, there is a slight risk of breast cancer but hey we have to take risks now and then. Well this was like a bombshell to me as I was already frightened about it because of the potential side affects. I just wondered what everyone else thought about it and I anyone else is on it. Thanks for listening x

9 Replies

oldestnewest
  • Hello dozzer15,

    Welcome to the site!

    I can understand your concerns but think this is a question that needs to be addressed to your oncologist and/or rhematologist.

    As you are aware all medicines can have possible side effects. However the information we have available to us does not sight a slight increased risk of developing breast cancer as being particularly associated with rituximab.

    In fact we know that it is actually used to treat some types of cancers such as Non Hodgkin s Lymphoma!

    I have put some links here to articles we have about rituximab that I hope you will find useful, but I do think you need to discuss this further with your oncologist/ rheumatologist so you can put your mind at rest.

    nras.org.uk/rituximab-mabth...

    nras.org.uk/publications/bi...

    Regards

    Sally (Helpline - NRAS)

  • Hi Sally thanks for your reply. I was really wondering more if anyone was on it and if they had any of the side affects and if it helped them at all x

  • Hi dozzer15,

    Hope you get some replies...

    If you are in the UK, we could try and find a volunteer caller that is on rituximab who you could talk to. I have put a link here to more info about our peer to peer service :

    nras.org.uk/speak-to-someon...

    Best wishes

    Sally

  • I have just looked at the link for Rituximab, thank you so much it has put my mind at rest quite a lot. x

  • Not sure I am the right person to respond to you as I have had one cycle of Rituximab but it did not do anything for me and do not know anything regarding breast cancer and drugs. Over the years I have had many drugs but this was the one that gave me the most concerns over side effects but I was very uncontrolled at the time and just needed something to work. Each cycle involves 2 infusions a fortnight apart and then can be anything from 6 - 9+ months before you need another cycle. I was in the infusion unit from around 9am to 4pm, had to take antihistamine before attending then had a steroid infusion followed by the drug. You are closely monitored during the infusions. I could take my usual medication (painkillers and anti-inflams) throughout the day as I would normally but that is something you would need to check with your team.

  • Thanks for responding I'm sorry it didn't work for you x

  • Hi Dozzer I have had RA for 21 years and am getting less worried about side effects as I know now doing without drugs would make my quality of life very poor. We need good quality information to make informed decisions about out treatment options but I think reading too much can be detrimental. I have had 11 cycles of Rituximab over 7 years and it works well for me. Before it I failed on 3 anti Tnf drugs. I get tired immediately after my Ritux infusions especially the first so I keep my life very simple for a few weeks after. I do not get any side effects from Rituximab and have the cycles about 8 months apart. I too was very anxious before my first few cycles but am ok with it now. My Rheumatologists keep a close eye on me and I have trust in them. Good luck with your decision. Take care KiKi x

  • Hi kikidee thank you for your reply, I think you are right about reading too much, what I've read about some of the side effects scared me to death but I'm feel a bit happier now and I think it will be worth it if it can impress my quality of life because right now I'm hardly able to do anything at all so I think I will give it a try If tests allow, thank you. X

  • I wish you lots of luck. My fingers are crossed. Ouch! Lol

You may also like...